MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT3H08
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536); Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) embolization coil was detached from its pusher assembly and, therefore, the smart coil was not functionally tested for detachment.Conclusions: evaluation of the returned device revealed the device is returned kinked and folded, and based on the returned condition of the smart coil, the root cause of the reported detachment issue could not be determined.If the device is returned kinked and folded, the penumbra investigator will not be able to determine the reported issue.Evaluation of the returned handle revealed that the handle was functional.The handle was functionally tested on the handle fixture for pull force, throw distance, and passed both specifications without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% functionally tested during incoming inspection by quality.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery-posterior communicating artery (ic-pc) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).It was noted that the patient anatomy was slightly tortuous.During the procedure, the physician advanced a smart coil through a non-penumbra microcatheter and attempted to detach it using the handle; however, the coil failed to detach.After four to five failed attempts, the physician bent the smart coil pusher assembly and pulled the pull wire; however, the smart coil did not detach.The physician then decided to retract the smart coil; however, the smart coil unintentionally detached in the microcatheter after being retracted approximately two centimeters back into the microcatheter.Therefore, the physician used the coil''s pusher assembly to push the detached coil into the aneurysm.The procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7200221
Report Number3005168196-2018-00154
Device Sequence Number1043251
Product Code HCG
UDI-Device Identifier00814548017013
UDI-Public00814548017013
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/04/2021
Device Catalogue Number400SMTSFT3H08
Device Lot NumberF73016
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2017
Initial Report FDA Received Date01/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age86 YR